Alert archive / Tennessee / Tornado Warnings in 1998
Tornado Warning 133, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at May 25, 1998, 12:44 PM CDT for Wilson County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 25, 1998, 12:44 PM CDT (17:44 UTC)
- Expired
- May 25, 1998, 1:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Wilson County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 12:51 PM CDT | Hail 1 | Watertown, TN | Quarter size hial was observed. |
| May 25, 12:56 PM CDT | Hail 1 | Watertown, TN | Quarter size hail was reported. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2174 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
170 WFUS1 KBNA 251745 RRA TORBNA TNC189-251815- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1244 PM CDT MON MAY 25 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * TORNADO WARNING FOR... EASTERN WILSON COUNTY IN MIDDLE TENNESSEE * UNTIL 115 PM CDT * AT 1244 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 10 MILES SOUTHEAST OF LEBANON OR 2 MILES SOUTHWEST OF CHERRY VALLEY MOVING EAST AT 15 MPH. * TORNADO IS EXPECTED TO BE NEAR... CHERRY VALLEY AT 1246 PM CDT WATERTOWN AT 1250 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR MAR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 25, 8:35 AM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, May 25, 8:35 AM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 834 PM CDT MON MAY 25 1998 AMS LOADED THIS MRNG. SUPERCELLS CURNTLY RACING THRU SRN KY. MID TN HAS BEEN SPARED THUS FAR. CURNT ZFP LOOKS OK FOFR MID TN...ALTHO WUD REMOVE MENTION OF MRNG FOG IN UPDATE. NO OTHER CHANGES RECOMMENDED. 08
In the hours before
Special weather statement, May 25, 8:50 AM CDT, 3 hours 54 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-251640- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 850 AM CDT MON MAY 25 1998 THIS OUTLOOK INCLUDES THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE TENNESSEE. THERE IS THE THREAT OF SEVERE THUNDERSTORMS TODAY AND INTO THE EVENING ACROSS ALL OF MIDDLE TENNESSEE. A STATIONARY FRONT WAS LOCATED FROM EASTERN OKLAHOMA ACROSS THE BOOTHEEL OF MISSOURI INTO CENTRAL KENTUCKY. WARM...MOIST AND UNSTABLE AIR WAS COVERING THE REGION TO THE SOUTH OF THE FRONT. SEVERE THUNDERSTORMS ARE EXPECTED TO FIRE ALONG OLD OUTFLOW BOUNDARIES FROM STORMS THAT HAVE BEEN MOVING EASTWARD ACROSS KENTUCKY DURING THE MORNING HOURS. THESE BOUNDARIES WILL BE DRAPED DOWN THROUGH MIDDLE TENNESSEE...ESPECIALLY NORTHERN AREAS AND WILL ACT TO FOCUS THE ACTIVITY. DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL AND DEADLY LIGHTNING STRIKES WILL BE THE PRIMARY THREAT BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. BOATERS ARE CAUTION TO KEEP AN EYE ON THE SKY AND HEAD FOR SHORE IF THREATENING WEATHER APPROACHES...DO NOT DELAY AS STORMS WILL MOVE IN QUICKLY. THE RESIDENTS OF MIDDLE TENNESSEE SHOULD SEEK SHELTER INDOORS WHEN STORMS THREATEN AND DO NOT USE ELECTRICAL APPLIANCES. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY AND INTO THIS EVENING. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION. BOYD
Special weather statement, May 25, 8:50 AM CDT, 3 hours 54 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-251640- MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 850 AM CDT MON MAY 25 1998 THIS OUTLOOK INCLUDES THE COUNTY WARNING AREA OF THE NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE TENNESSEE. THERE IS THE THREAT OF SEVERE THUNDERSTORMS TODAY AND INTO THE EVENING ACROSS ALL OF MIDDLE TENNESSEE. A STATIONARY FRONT WAS LOCATED FROM EASTERN OKLAHOMA ACROSS THE BOOTHEEL OF MISSOURI INTO CENTRAL KENTUCKY. WARM...MOIST AND UNSTABLE AIR WAS COVERING THE REGION TO THE SOUTH OF THE FRONT. SEVERE THUNDERSTORMS ARE EXPECTED TO FIRE ALONG OLD OUTFLOW BOUNDARIES FROM STORMS THAT HAVE BEEN MOVING EASTWARD ACROSS KENTUCKY DURING THE MORNING HOURS. THESE BOUNDARIES WILL BE DRAPED DOWN THROUGH MIDDLE TENNESSEE...ESPECIALLY NORTHERN AREAS AND WILL ACT TO FOCUS THE ACTIVITY. DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL AND DEADLY LIGHTNING STRIKES WILL BE THE PRIMARY THREAT BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. BOATERS ARE CAUTION TO KEEP AN EYE ON THE SKY AND HEAD FOR SHORE IF THREATENING WEATHER APPROACHES...DO NOT DELAY AS STORMS WILL MOVE IN QUICKLY. THE RESIDENTS OF MIDDLE TENNESSEE SHOULD SEEK SHELTER INDOORS WHEN STORMS THREATEN AND DO NOT USE ELECTRICAL APPLIANCES. STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR POSSIBLE ACTIVATION TODAY AND INTO THIS EVENING. MONITOR NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE LATEST FORECASTS AND INFORMATION. BOYD
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 12:30 PM CDT | Severe Thunderstorm Warning | OHX | Wilson | 35 min |
| May 25, 12:59 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith | 51 min |
| May 25, 2:58 PM CDT | Severe Thunderstorm Warning | OHX | Wayne | 67 min |
| May 25, 3:52 PM CDT | Severe Thunderstorm Warning | OHX | Decatur, Perry | 63 min |
| May 25, 3:52 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 63 min |
| May 25, 4:24 PM CDT | Severe Thunderstorm Warning | OHX | Putnam | 46 min |
| May 25, 5:35 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 50 min |
| May 25, 5:48 PM CDT | Severe Thunderstorm Warning | OHX | Humphreys | 47 min |
| May 25, 6:53 PM CDT | Severe Thunderstorm Warning | OHX | Benton | 52 min |
Nearby
Tornado Warnings in Tennessee, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.